Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 60, NWS Birmingham, AL

March 27, 2017Marion County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 27, 2017, 4:20 PM CDT for Marion County, Alabama. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2017, 4:20 PM CDT (21:20 UTC)
Expired
Mar 27, 2017, 4:45 PM CDT
In force
25 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 49 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 4:27 PM CDTHAIL 1.753 Nw Shottsville, ALGOLF BALL SIZE HAIL FELL NEAR CR 87 AND WESTWARD TO THE COUNTY LINE. SOME OF THE HAIL MAY HAVE BEEN LARGER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 27, 1:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

040 
WUUS54 KBMX 272120
SVRBMX
ALC093-272145-
/O.NEW.KBMX.SV.W.0060.170327T2120Z-170327T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
420 PM CDT MON MAR 27 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marion County in northwestern Alabama...

* Until 445 PM CDT

* At 420 PM CDT, a severe thunderstorm was located near Tremont, or
  11 miles south of Red Bay, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Shottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 8798 3420 8819 3432 8818 3432 8817
TIME...MOT...LOC 2120Z 245DEG 40KT 3427 8818 

HAIL...1.00IN
WIND...60MPH
 
$$

17/KLAWS
1 follow-up statement
859 
WWUS54 KBMX 272131
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
431 PM CDT MON MAR 27 2017

ALC093-272145-
/O.CON.KBMX.SV.W.0060.000000T0000Z-170327T2145Z/
Marion AL-
431 PM CDT MON MAR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHWESTERN MARION COUNTY...

At 430 PM CDT, a severe thunderstorm was located 8 miles north of
Weston, or 11 miles south of Red Bay, moving east at 35 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Shottsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3431 8798 3420 8819 3432 8818 3432 8817
TIME...MOT...LOC 2130Z 257DEG 32KT 3428 8809 

HAIL...1.75IN
WIND...60MPH
 
$$

17/KLAWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:03 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 27, 3:03 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
303 PM CDT Mon Mar 27 2017

.SHORT TERM...
Tonight and Tuesday.

Very unstable conditions have developed over central Alabama this
afternoon as surface temperatures have warmed into the upper 70s
to lower 80s, with cold air advection aloft as the upper trof
axis approaches from the west. An upper low centered over eastern
Missouri will track eastward overnight and push a trof axis into
north Alabama. Forcing ahead of trof axis will help maintain
convection development throughout the night despite loss of
daytime heating. Best rain chances overnight will be along and
north of I-20 with little or no rain expected south of I-85. The
upper trof axis will become aligned in an east to west direction
across central Alabama on Tuesday. Weak forcing along the trof
axis will produce scattered showers and thunderstorms, mainly
during the heating of the day. 0-6km Bulk Shear and mid level
lapse rates will be much lower on Tuesday and no severe storms
expected.

58/rose

.LONG TERM...
Wednesday through Sunday.

Wednesday continues to look warm and drier as a 500 mb ridge
amplifies over the region ahead of yet another upper trough which
will affect our area on Thursday into Thursday night. Confidence
is slightly lower than 24 hours ago regarding the threat for
severe storms due to model inconsistency with the upper trough
and a less impressive warm sector. We will continue to maintain a
low-end threat for damaging winds, large hail, and maybe a few
brief tornadoes.

After a break on Friday and Saturday, the hits keep on coming.
Another strong storm system could impact the area late Sunday into
Monday. A severe weather threat cannot be ruled out, especially if
the system takes a more northerly track, reducing the chance of
coastal convection blocking the inland progression of instability.

87/Grantham

&&

.AVIATION...
18Z TAF Discussion.

The area remains situated between surface high pressure located off
the Carolina coastline and a low pressure system across northwest
Arkansas. Expect southerly low level winds, breezy at times, this
afternoon and evening. Clouds will increase and lower this afternoon
into tonight with SHRA and TSRA as storms develop and move northeast
across the area. Overnight isolated SHRA will remain possible with
low CIG's expected at most terminals. CIG's and VIS will gradually
improve toward the end of the period.

05

&&

.FIRE WEATHER...

Central Alabama will remain in a warm and moist pattern through the
week, with the highest rain chances today and Thursday. Critical
fire weather conditions are not expected through the next 7 days.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     60  78  55  81  57 /  60  40  10  20  10
Anniston    61  78  57  82  58 /  50  40  10  20  10
Birmingham  62  79  59  83  60 /  60  40  10  20  10
Tuscaloosa  63  80  60  85  60 /  60  40  10  10  10
Calera      63  78  60  84  60 /  50  30  10  20  10
Auburn      61  77  60  83  59 /  20  30  10  20  10
Montgomery  63  81  61  86  59 /  20  30  10  10  10
Troy        61  81  60  86  58 /  20  30  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 27, 5:05 AM CDT, 11 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
505 AM CDT Mon Mar 27 2017

ALZ011>015-017>050-281315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
505 AM CDT Mon Mar 27 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook Through Tonight.

There is a threat for severe storms today from 1 PM to 9 PM. This
will include the potential for hail up to ping pong ball size and
damaging winds up to 60 mph, mainly along and northwest of a line
from Demopolis to Alabaster to Gadsden. A smaller risk for hail up
to quarter size and isolated damaging winds could extend as far south
and east as Montgomery and Auburn.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Another threat for severe storms may come Thursday into Thursday
night across all of the forecast area. There is a potential for
damaging winds up to 60 mph, brief tornadoes, hail up to the size
of quarters.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
today and again on Thursday.

In the hours before

Local storm report, Mar 27, 2:52 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     TSTM WND DMG     2 NW SMOKE RISE         33.90N 86.84W
03/27/2017                   BLOUNT             AL   EMERGENCY MNGR

            EM REPORTED A DOWNED TREE.

&&

GMS
Local storm report, Mar 27, 3:30 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             2 ESE WEISS DAM         34.16N 85.72W
03/27/2017  U0.50 INCH       CHEROKEE           AL   EMERGENCY MNGR

            REPORTED BETWEEN LEESBURG AND CENTRE. .

&&

GMS
Local storm report, Mar 27, 3:37 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
337 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             1 NW CENTRE             34.16N 85.68W
03/27/2017  U0.75 INCH       CHEROKEE           AL   PUBLIC

            .

&&

GMS
Local storm report, Mar 27, 4:04 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     TSTM WND DMG     2 SSW CHESNUT BAY RESOR 34.18N 85.72W
03/27/2017                   CHEROKEE           AL   EMERGENCY MNGR

            STRUCTURAL DAMAGE, WIND DAMAGE. DETAILS
            UNKNOWN AT THIS TIME.

&&

GMS
Local storm report, Mar 27, 4:09 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
409 PM CDT MON MAR 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             CEDAR BLUFF             34.22N 85.60W
03/27/2017  U1.00 INCH       CHEROKEE           AL   PUBLIC

            HAIL UP TO QUARTER-SIZED REPORTED.

&&

GMS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 3:26 PM CDTSevere Thunderstorm WarningBMXCherokee34 min
Mar 27, 4:29 PM CDTSevere Thunderstorm WarningBMXWalker31 min
Mar 27, 4:41 PM CDTSevere Thunderstorm WarningBMXMarion49 min
Mar 27, 5:35 PM CDTSevere Thunderstorm WarningBMXBlount55 min
Mar 27, 5:54 PM CDTSevere Thunderstorm WarningBMXSt. Clair36 min
Mar 27, 5:55 PM CDTSevere Thunderstorm WarningBMXBlount50 min
Mar 27, 6:01 PM CDTSevere Thunderstorm WarningBMXMarion, Winston44 min
Mar 27, 6:19 PM CDTSevere Thunderstorm WarningBMXEtowah56 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.